This paper examines tilt stability for quadratic programs with one or two quadratic inequality constraints. Exploiting specific features of these problems and using some known results on tilt stability in nonlinear programming, we establish quite simple characterizations of tilt-stable local minimizers for quadratic programs with one quadratic inequality constraint under metric subregularity constraint qualification. By the same way, we also derive various tilt stability conditions for quadratic programs with two quadratic inequality constraints and satisfying certain suitable assumptions. Especially, the obtained results show that some tilt stability conditions only known to be sufficient in nonlinear programming become the necessary ones when the considered problems are quadratic programs with one or two quadratic inequality constraints.
This is a preview of subscription content, access via your institution.
Buy single article
Instant access to the full article PDF.
Tax calculation will be finalised during checkout.
Subscribe to journal
Immediate online access to all issues from 2019. Subscription will auto renew annually.
Tax calculation will be finalised during checkout.
Ai, W., Zhang, S.: Strong duality for the CDT subproblem: a necessary and sufficient condition. SIAM J. Optim. 19, 1735–1756 (2008)
Bomze, I. M., Overton, M. L.: Narrowing the difficulty gap for the Celis-Dennis-Tapia problem. Math. Program. 151, 459–476 (2015)
Bonnans, J. F., Shapiro, A.: Perturbation Analysis of Optimization Problems. Springer, New York (2000)
Beck, A., Vaisbourd, Y.: Globally Solving the trust region subproblem using simple first-order methods. SIAM J. Optim. 28, 1951–1967 (2018)
Bienstock, D.: A note on polynomial solvability of the CDT problem. SIAM J. Optim. 26, 488–498 (2016)
Celis, M. R., Dennis, J. E., Tapia, R. A.: A trust region algorithm for nonlinear equality constrained optimization. In: Optimization Numerical, Boggs, P. T., Byrd, R. H., Schnabel, R. B. (eds.) , pp 71–82. SIAM, Philadelphia (1985)
Chieu, N. H., Hien, L. V.: Computation of graphical derivative for a class of normal cone mappings under a very weak condition. SIAM J. Optim. 27, 190–204 (2017)
Chieu, N. H., Hien, L. V., Nghia, T. T. A.: Characterization of tilt stability via subgradient graphical derivative with applications to nonlinear programming. SIAM J. Optim. 28, 2246–2273 (2018)
Conn, A. R., Gould, N. I. M., Toint, P.H.L.: Trust-Region methods MPS-SIAM series on optimization, vol. 01. SIAM, Philadelphia (2000)
Consolini, L., Locatelli, M.: On the complexity of quadratic programming with two quadratic constraints. Math. Program. 164, 91–128 (2017)
Drusvyatskiy, D., Lewis, A. S.: Tilt stability, uniform quadratic growth, and strong metric regularity of the subdifferential. SIAM J. Optim. 23, 256–267 (2013)
Eberhard, A. C., Wenczel, R.: A study of tilt-stable optimality and suffcient conditions. Nonlinear Anal. 75, 1260–1281 (2012)
Fortin, C., Wolkowicz, H.: The trust region subproblem and semidefinite programming. Optim. Methods Software 19, 41–67 (2004)
Gfrerer, H., Mordukhovich, B. S.: Complete characterizations of tilt stability in nonlinear programming under weakest qualification conditions. SIAM J. Optim. 25, 2081–2119 (2015)
Gould, N. I. M., Lucidi, S., Roma, M., Toint, P. L.: Solving the trust-region subproblem using the Lanczos method. SIAM J. Optim. 9, 504–525 (1999)
Gould, N. I. M., Toint, P.H.L.A: Quadratic programming bibliography. Numerical Analysis Group Internal Report 2000-1, Rutherford Appleton Laboratory, Chilton, Oxfordshire UK (2000)
Lee, G. M., Tam, N. N., Yen, N. D.: Quadratic Programming and Affine Variational Inequalities: a Qualitative Study. Springer-Verlag, New York (2005)
Lee, G. M., Tam, N. N., Yen, N. D.: Stability of linear-quadratic minimization over Euclidean balls. SIAM J. Optim. 22, 936–952 (2012)
Levy, A. B., Poliquin, R. A., Rockafellar, R. T.: Stability of locally optimal solutions. SIAM J. Optim. 10, 580–604 (2000)
Lewis, A. S., Zhang, S.: Partial smoothness, tilt stability, and generalized Hessians. SIAM J. Optim. 23, 74–94 (2013)
Martínez, J. M.: Local minimizers of quadratic functions on Euclidean balls and spheres. SIAM J. Optim. 4, 159–176 (1994)
Mordukhovich, B.S.: Maximum principle in problems of time optimal control with nonsmooth constraints. J. Appl. Math. Mech. 40, 960–969 (1976)
Mordukhovich, B. S.: Variational Analysis and Generalized Differentiation I: Basic Theory. Springer, Berlin (2006)
Mordukhovich, B. S., Nghia, T. T. A.: Second-order characterizations of tilt stability with applications to nonlinear programming. Math. Program. 149, 83–104 (2015)
Mordukhovich, B. S., Outrata, J. V.: Tilt stability in nonlinear programming under Mangasarian-Fromovitz constraint qualification. Kybernetika 49, 446–464 (2012)
Mordukhovich, B. S., Rockafellar, R. T.: Second-order subdifferential calculus with applications to tilt stability in optimization. SIAM J. Optim. 22, 953–986 (2012)
Nocedal, J., Wright, S. J.: Numerical Optimization. Springer, New York (2006)
Nghi, T. V.: Coderivatives related to parametric extended trust region subproblem and their applications. Taiwanese J. Math. 22, 485–511 (2018)
Pham Dinh, T., Le Thi, H. A.: A DC optimization algorithm for solving the trust-region subproblem. SIAM J. Optim. 8, 476–505 (1998)
Peng, J. M., Yuan, Y.: Optimality conditions for the minimization of a quadratic with two quadratic constraints. SIAM J. Optim. 7, 579–594 (1997)
Poliquin, R. A., Rockafellar, R. T.: Tilt stability of a local minimum. SIAM J. Optim. 8, 287–299 (1998)
Rockafellar, R. T., Wets, R. J. -B.: Variational Analysis. Springer, Berlin (1998)
Rojas, M., Santos, S. A., Sorensen, D. C.: A new matrix-free algorithm for the large-scale trust-region subproblem. SIAM J. Optim. 11, 611–646 (2000)
Sakaue, S., Nakatsukasa, Y., Takeda, A., Iwata, S.: Solving generalized CDT problems via two-parameter eigenvalues. SIAM J. Optim. 26, 1669–1694 (2016)
Salahi, M., Taati, A., Wolkowicz, H.: Local nonglobal minima for solving large-scale extended trust-region subproblems. Comput. Optim. Appl. 66, 223–244 (2017)
Tuy, H.: Convex Analysis and Global Optimization (second edition). Springer International Publishing AG (2016)
Tuy, H., Tuan, H. D.: Generalized S-Lemma and strong duality in nonconvex quadratic programming. J. Global Optim. 56, 1045–1072 (2013)
Ye, Y.: On affine scaling algorithms for nonconvex quadratic programming. Math. Program. 56, 285–300 (1992)
Ye, Y.: A new complexity result on minimization of a quadratic function with a sphere constraint. In: Recent Advances in Global Optimization, 19–31. Princeton University Press (1992)
Ye, Y., Zhang, S.: New results on quadratic minimization. SIAM J. Optim. 14, 245–267 (2003)
Yuan, Y.: On a subproblem of trust region algorithms for constrained optimization. Math. Program. 47, 53–63 (1990)
The authors would like to thank the referee and the Handling Editor for their valuable comments and kind suggestions.
This research is funded by Vietnam National Foundation for Science and Technology Development (NAFOSTED) under grant number 101.01-2017.325.
Dedicated to Professor Hoang Tuy on the occasion of his 90th birthday
Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.
About this article
Cite this article
Chieu, N.H., Van Hien, L. & Trang, N.T.Q. Tilt Stability for Quadratic Programs with One or Two Quadratic Inequality Constraints. Acta Math Vietnam 45, 477–499 (2020). https://doi.org/10.1007/s40306-020-00372-4
- Tilt stability
- Strong second-order sufficient condition
- Metric subregularity constraint qualification
- Quadratic program
- Quadratic inequality constraint
Mathematics Subject Classification (2010)